Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
1 - 20 of 48

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.

Abraham P, Augey L, Duclos A, et al. J Patient Saf. 2021;17:e615-e621.
Patient misidentification errors are common and potentially catastrophic. Patient identification incidents reported in one hospital were examined to identify errors and contributory factors. Of the 293 reported incidents, the most common errors were missing wristbands, wrong charts or notes in files, administrative issues, and wrong labeling. The most frequent contributory factors include absence of patient identity control, patient transfer, and emergency context.
This commentary involves two separate patients; one with a missing lab specimen and one with a mislabeled specimen. Both cases are representative of the challenges in obtaining and appropriately tracking lab specimens and the potential harms to patients. The commentary describes best practices in managing lab specimens.
Nelson K. Clin Dermatol. 2014;32:542-4.
This commentary reveals insights from a physician who was involved in a misidentified specimen incident. The author explains how the organization performed a root cause analysis to determine safety gaps in specimen handling processes and recommends four key steps to prevent errors.
Seferian EG, Jamal S, Clark K, et al. BMJ Qual Saf. 2014;23:690-7.
This quality improvement initiative used human factors approaches including failure mode and effect analysis, event review, and root cause analysis to successfully reduce the rate of specimen mislabeling in an inpatient setting. This study highlights the importance of re-examining longstanding work processes to augment safety.
Salinas M, López-Garrigós M, Lillo R, et al. Clin Biochem. 2013;46:1767-9.
Although electronic test ordering resulted in fewer patient identification errors in a clinical laboratory, significant variability in error rates between centers remained, emphasizing the continued effect of human behavior on interventions.
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
Snydman LK, Harubin B, Kumar S, et al. Am J Med Qual. 2012;27:147-53.
This article uses data from a large database of voluntarily reported errors to characterize errors in laboratory medicine. Most errors occurred at the preanalytic phase (before the specimen arrived in the laboratory), with many errors arising from misidentification of specimens. The vast majority of the more than 30,000 errors analyzed did not lead to patient harm. A pathology misidentification error that resulted in disclosure of an incorrect diagnosis to a patient is discussed in this AHRQ WebM&M commentary.
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
Cohen MR, Smetzer JL. Hosp Pharm. 2010;45.
This monthly column highlights an initiative to introduce safer device connectors to prevent spinal and epidural medications from being delivered intravenously, discusses the value of independent double-checks, and shares thoughts on the 35th anniversary of this column.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:1062-1065.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:847-853.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.
Cohen MR.
This monthly error report analysis includes examples of miscommunication regarding medication allergy, incorrect dosing of opiates, and misplacement of a medication patch in an automated dispensing cabinet.